Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 191, NWS Raleigh, NC

July 20, 2009Forsyth County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 20, 2009, 4:07 PM EDT for Forsyth County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 20, 2009, 4:07 PM EDT (20:07 UTC)
Expired
Jul 20, 2009, 4:45 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

County Forsyth County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
660 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 2:15 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 20, 2:15 PM EDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
215 PM EDT MON JUL 20 2009

.SYNOPSIS...
THE COMBINATION OF A STATIONARY FRONT SITTING OVER EASTERN NORTH
CAROLINA... AND UPPER LEVEL LOW PRESSURE SITTING JUST TO OUR WEST...
WILL KEEP HUMID AND UNSETTLED WEATHER OVER THE REGION INTO MIDWEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 215 PM MONDAY...

THE UPPER JET MAXIMA IS LOCATED OVER THE BLUE RIDGE THIS AFTERNOON
WITH STREAKY CONVECTION BEGINNING TO FIRE IN THE DESTABILIZED
AIRMASS IN THE WESTERN CWFA. MEANWHILE...ONGOING CONVECTION OVER THE
EASTERN CWFA IS BECOMING MORE WIDESPREAD. THE SLOW EASTWARD
TRANSLATION OF THE UPPER SUPPORT IS TENDING TO ANCHOR THE
CONVECTIONS INITIATION POINT...CREATING TRAINING ECHOES WHICH WILL
CREATE A THREAT FOR FLOODING IF ONE OF THE CONVECTIVE STREAKS LINES
UP OVER AN URBAN SETTING.

ONGOING LIKELY POPS THROUGH EVENING LOOK ON TRACK...WITH A
DIMINISHING TREND OVERNIGHT WITH LOSS OF INSOLATION. UPPER TROF
CONTINUES TO PROVIDE SOME DYNAMIC SUPPORT INTO THE NORTHEASTERN
CORNER OF THE CWFA THROUGH SUNRISE...SO WILL HANG ON TO CHANCE POPS
IN THAT AREA ALL NIGHT. ONGOING FORECAST MINS REMAIN IN LINE WITH
LATEST MOS NUMBERS... MID-UPPER 60S...SO SEE NO REASON TO MAKE
SIGNIFICANT CHANGES.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
AS OF 215 PM MONDAY...

THE UPPER TROUGH WILL SWING THROUGH THE AREA FROM SOUTHWEST TO
NORTHEAST ON TUESDAY. CONVECTION WILL BE SCATTERED AHEAD OF THE TROF
IN THE NORTHEAST...DIMINISHING BACK TO THE WEST ACCORDINGLY. SKIES
SHOULD BE AT LEAST PARTLY SUNNY IN THE WEST DUE TO MIXING AND
SUBSIDENCE BEHIND THE TROF...WITH LINGERING CLOUDINESS IN THE EAST.
AN AFTERNOON CU FIELD WILL DEVELOP DURING IN THE EARLY AFTERNOON AS
TEMPS REACH THE MID AND UPPER 80S.

TUE NIGHT...THE UPPER TROF WILL BE NORTH OF THE AREA WITH LARGER
SCALE LIFT WANING. WILL HAVE ONLY LINGERING SLIGHT CHANCES FOR
PRECIP OVERNIGHT. WITH NO CHANGE TO AIRMASS...EXPECT LOWS TO FOLLOW
A SIMILAR TREND...IN THE MID TO UPPER 60S.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
AS OF 230 PM MONDAY...

WEAK SOUTH FLOW AT THE SURFACE IN GENERAL DURING THE PERIOD. FLOW
BECOMES NEAR ZERO FRIDAY AS PRESSURE GRADIENT DROPS. SOUTH TO
SOUTHWEST WINDS BEGIN TO PICK UP SATURDAY AHEAD OF LOW PRESSURE IN
THE WESTERN GREAT LAKES...THOUGH THE GFS IS TOO FAR SOUTH AND DEEP
WITH THIS LOW. DECENT UPPER TROUGH WEST OF THE MISSISSIPPI BY
SATURDAY NIGHT WITH WITH THE ECMWF BRINGING PRECIPITATION IN DURING
THIS TIME AND EXTENDING IT INTO SUNDAY. SLOWER TIMING IS ALMOST
ALWAYS BEST (CANADIAN EVEN SLOWER) SO WILL DELAY ANY ENHANCEMENT OF
RAIN CHANCES TO SUNDAY. SURFACE FLOW CONTINUES SOUTH INTO MONDAY
WITH RAIN CHANCES NEAR TO A BIT BELOW CLIMATOLOGY THEN. UNTIL SUNDAY
RAIN CHANCES WILL BE BEST IN THE AFTERNOON AND IN THE EAST... WHERE
MOISTURE AND INSTABILITY BEST. FRIDAY COULD POTENTIALLY BE THE
DRIEST DAY AS A WHOLE OVER CENTRAL NORTH CAROLINA DUE TO THE WEAK
WIND FIELD LIMITING CONVERGENCE.

TEMPERATURES NOT FAR FROM CLIMATOLOGY WITH MORNING LOWS 66 TO 72 AND
HIGH TEMPERATURES 86 TO 92.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 130 PM MONDAY...

SURFACE FRONT STRETCHES ACROSS EASTERN NORTH CAROLINA FROM RDU
SOUTHWEST TO NEAR ROCKINGHAM EARLY THIS AFTERNOON. TSRA ARE
DEVELOPING IN THE WARM SECTOR EAST OF THE FRONT AND ARE EXPECTED TO
BECOME QUITE NUMEROUS DUE TO THE EASTWARD TRANSLATION OF AN UPPER
JET STREAK ON THE EAST SIDE OF THE DEEP UPPER TROF OVER THE OHIO
VALLEY. AS SUCH...WILL HAVE A PERIOD OF THUNDER IN THE EASTERN
TAFS...RDU/FAY/RWI...UNTIL LOSS OF INSOLATION AROUND 02Z. IN THE
WEST...THUNDER IS STILL A POSSIBILITY...BUT COVERAGE SHOULD BE A BIT
MORE SCATTERED...AND WILL HANDLE WITH VCTS IN THE TAFS. THE UPPER
TROF WILL GRADUALLY LIFT OUT OVERNIGHT...WITH CHANCES FOR CONVECTION
COVERAGE DIMINISHING EARLY TONIGHT...THEN ENDING IN THE EAST AROUND
MIDNIGHT.

THE MOISTER AIRMASS IN THE EAST WILL BE CONDUCIVE TO SOME MVFR...
PERHAPS IFR...FOG IN THE EAST IN THE USUAL 09-12Z TIME FRAME. IF
CLOUD COVERAGE DISSIPATES OVERNIGHT...COULD SEE BRIEF IFR CEILINGS
IN THE EAST DURING THE USUAL 09-12Z TIME FRAME AS WELL. SUBSIDENCE
AND MIXING SHOULD PRODUCE PARTLY CLOUDY SKIES TOMORROW MORNING...
WITH A VFR CU FIELD DEVELOPING AS TEMPS REACH THE MID 80S AROUND
NOONTIME.

LOOKING BEYOND TONIGHT: SCATTERED STORMS ARE POSSIBLE...MAINLY
EAST...TUESDAY AFTERNOON/EVENING ASSOCIATED WITH THE UPPER LOW
LIFTING NORTHEAST AND OUT OF NE CWA. THEN BEHIND THIS DISTURBANCE WE
SHOULD SEE CONVECTIVE COVERAGE REDUCED TO ISOLATED TO SCATTERED
THROUGH THE REST OF THE WORK WEEK. MVFR VSBYS IN FOG ARE POSSIBLE
EACH MORNING WEDNESDAY THROUGH SATURDAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...MLM
SHORT TERM...MLM
LONG TERM...BSD
AVIATION...MLM
Hazardous weather outlook, Jul 20, 10:00 AM EDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1000 AM EDT MON JUL 20 2009

NCZ007>011-021>028-038>043-073>078-083>086-088-089-210900-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1000 AM EDT MON JUL 20 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE
STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS EXCEEDING 50 MPH AND
HAIL LARGER THAN 3/4 INCH ARE POSSIBLE.

IN ADDITION...THERE IS A CHANCE THAT SEVERAL STORMS COULD PASS OVER
SOME LOCATIONS WITHIN A PERIOD OF 2 TO 3 HOURS...PRODUCING LOCALIZED
FLASH FLOODING...ESPECIALLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THE
EVENING HOURS. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE
WEATHER.

13

In the hours before

Special weather statement, Jul 20, 2:49 PM EDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT MON JUL 20 2009

NCZ075-201945-
MOORE-
249 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 345 PM
EDT...

AT 249 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
WEST OF ROBBINS...OR ABOUT 12 MILES EAST OF TROY...MOVING NORTHEAST
AT 10 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROBBINS...GLENDON...
AND...HIGHFALLS.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

14
Special weather statement, Jul 20, 3:03 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
303 PM EDT MON JUL 20 2009

NCZ010-011-026-027-202000-
FRANKLIN-HALIFAX-NASH-WARREN-
303 PM EDT MON JUL 20 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS WARREN...HALIFAX...FRANKLIN
AND NASH COUNTIES THROUGH 400 PM EDT...

AT 258 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS
STRETCHING ACROSS THE NORTHEAST COASTAL PLAIN FROM JUST NORTH OF
ROCKY MOUNT NORTH ACROSS CASTALIA...CENTERVILLE...ARCOLA AND
WARRENTON. THESE STORMS WERE MOVING SLOWLY NORTHEAST AROUND 10 MPH
AND WILL REACH LITTLETON AROUND 315 PM...AND ROANOKE RAPIDS AROUND
330 PM.

RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN DURING THE
PAST HOUR AND AN ADDITIONAL 1 TO 2 INCHES IS POSSIBLE THROUGH 400
PM. MINOR FLOODING WILL BE POSSIBLE ON SMALLER STREAMS AND IN POORLY
DRAINED AREAS.

GUSTY WINDS OF 30 TO 40 MPH...AND DANGEROUS CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THE STORMS WILL REACH
LAKE GASTON AND ROANOKE RAPIDS LAKE BY 315 PM. BOATERS ON THESE
LAKES SHOULD SEEK HARBOR BEFORE THESE STORMS ARRIVE.

13
Local storm report, Jul 20, 3:59 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
359 PM EDT MON JUL 20 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             1 SSW GLENDON           35.46N 79.54W
07/20/2009  E1.00 INCH       MOORE              NC   LAW ENFORCEMENT

            NICKLE TO QUARTER SIZE HAIL REPORTED AT THE HIGH FIELD
            FIRE DEPARTMENT

&&

PAGANO
Special weather statement, Jul 20, 4:00 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
400 PM EDT MON JUL 20 2009

NCZ024-025-040>042-076-202100-
CHATHAM-DURHAM-JOHNSTON-LEE-ORANGE-WAKE-
400 PM EDT MON JUL 20 2009

...THUNDERSTORMS WITH HEAVY RAIN...STRONG GUSTY WINDS AND HAIL WILL
CONTINUE TO DEVELOP ACROSS THE TRIANGLE THROUGH 500 PM EDT...

AT 355 PM EDT...DOPPLER RADAR INDICATED NUMEROUS THUNDERSTORMS WITH
VERY HEAVY RAIN OVER THE TRIANGLE...MOVING NORTHEAST AT 10 MPH.

THE STRONGEST THUNDERSTORMS WILL MOVE NEAR NEW HOPE...FALLS
LAKE...WAKE FOREST...DURHAM...FEARRINGTON AND PITTSBORO..
AND...ROLESVILLE...PURNELL. GUSTY WINDS OF 30 TO 45 MPH...VERY HEAVY
RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

THE HEAVY RAIN WILL LIKELY MAKE TRAVEL DIFFICULT DURING THE EVENING
RUSH HOUR.

BLAES

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 9:26 PM EDTAreal Flood AdvisoryRAHSampson2 hr
Jul 20, 3:32 AM EDTSevere Thunderstorm WarningRAHHalifax, Warren43 min
Jul 20, 3:51 AM EDTAreal Flood AdvisoryRAHForsyth86 min
Jul 20, 2:32 PM EDTAreal Flood AdvisoryRAHCumberland, Harnett63 min
Jul 20, 3:12 PM EDTSevere Thunderstorm WarningRAHMoore33 min
Jul 20, 3:39 PM EDTSevere Thunderstorm WarningRAHForsyth36 min
Jul 20, 3:44 PM EDTSevere Thunderstorm WarningRAHChatham, Moore, Randolph46 min
Jul 20, 4:15 PM EDTSevere Thunderstorm WarningRAHAnson, Montgomery, Stanly60 min
Jul 20, 4:40 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford50 min
Jul 20, 4:47 PM EDTSevere Thunderstorm WarningRAHDurham, Orange43 min
Jul 20, 5:03 PM EDTFlash Flood WarningRAHStanly2 hr
Jul 20, 5:11 PM EDTSevere Thunderstorm WarningRAHStanly49 min
Jul 20, 5:22 PM EDTSevere Thunderstorm WarningRAHGuilford28 min
Jul 20, 5:47 PM EDTFlash Flood WarningRAHMontgomery115 min
Jul 20, 5:57 PM EDTSevere Thunderstorm WarningRAHMontgomery63 min
Jul 20, 6:02 PM EDTSevere Thunderstorm WarningRAHDavidson43 min
Jul 20, 6:21 PM EDTSevere Thunderstorm WarningRAHJohnston22 min
Jul 20, 6:49 PM EDTSevere Thunderstorm WarningRAHMoore42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.